Funnel Cloud, Calhoun
- When
- August 5, 6:56 PM CST
- Where
- Calhoun County, 2.46 mi NW of Lavinia
- Reported by
- Public
- Coordinates
- 42.440, -94.790
Delayed report of a funnel cloud near Rockwell City via social media. Time and location estimated via radar.
Showers and thunderstorms percolated through much of the day along a stationary boundary over northwest Iowa. By evening a more robust shortwave moved across the area, accompanied by 30 kts of shear and 1500-2000 J/kg of MLCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Showers and thunderstorms percolated through much of the day along a stationary boundary over northwest Iowa. By evening a more robust shortwave moved across the area, accompanied by 30 kts of shear and 1500-2000 J/kg of MLCAPE. This allowed for storms to strengthen across west central Iowa with gusty winds producing some minor damage to trees and out buildings. Additionally, due to the orientation of the shear, a few weak tornadoes developed and were discovered using high resolution satellite imagery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 1:31 PM CST, 5 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 231 PM CDT Sat Aug 5 2023 .DISCUSSION.../Tonight through Saturday/ Issued at 231 PM CDT Sat Aug 5 2023 Key Messages: - Showers and storms move slowly west to east across the area this evening and overnight. Severe Risk is low, but gusty winds and locally heavy rain are possible. - Rain continues through much of Sunday, finally tapering off into Monday morning Discussion: Showers and thunderstorms have percolated across parts of northwestern Iowa through much of the day on a nearly stationary boundary. Zooming out, the impending shortwave is currently situated across parts of South Dakota and Nebraska. As this pivots into the state later today this will help to finally get those NW Iowa storms moving. Initial storms this afternoon carry a severe risk, though as they move into western Iowa this evening shear diminishes to around 30 kts or less. While shear is weak, MLCAPE remains around 1500-2000 J/kg into the overnight and is aided by deep mechanical forcing from the shortwave. As such, and severe risk is expected as gusty winds with early storms. The main hazard will then be locally heavy rain as we move through the overnight, more on that in a moment. With these slow moving storms, expect convection to reach the I-35 corridor around 10pm - midnight, approaching Waterloo through the early morning to around sunrise time frame. Rain continues through much of the day on Sunday as the surface low passes across the area. As this occurs, there is a risk of funnels clouds or perhaps tornadoes within the vicinity of the surface low towards southeast Iowa as enhanced vorticity there is coincident with peak afternoon heating and enhanced stretching. This is where HREF updraft helicity tracks are in greatest concentration. Rain will finally begin tapering off overnight into Monday morning. Rain totals across the state look to exceed half an inch in most places, with amounts over an inch north of I-80 based on HREF guidance and PWAT values exceeding 1.5 inches. Expect to see pockets of totals around 2+ inches across northern Iowa wherever stronger cores develop. The pattern remain active into next week with chances for widespread rain expected again on Tuesday into Wednesday and Thursday into Friday. While details on severe potential are uncertain at this time range, it does appear that a few stronger storms may be possible with the slightly more robust Wednesday system, though this may occur south of the area as noted in the SPC Day 5 outlook. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1241 PM CDT Sat Aug 5 2023 VFR conditions will continue across most sites through this evening. Tonight expect showers and thunderstorms to move into the area from the west impacting sites KFOD/KDSM shortly after 00z and expanding to eastern sites KALO/KOTM towards 12z. Convection will linger across the area through much of Sunday, resulting in reduced ceilings and visibility to MVFR to IFR at times. Expect to see precipitation begin tapering off beyond the current period into Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 246 PM CDT Sat Aug 5 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-062000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 246 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and thunderstorms will move over western Iowa by this evening and overspread central Iowa tonight. A few of the storms west of Interstate 35 may be strong to severe during the evening with strong thunderstorm winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms are expected Sunday into Sunday night. There is a low risk of severe storms east of Interstate 35 and south of Highway 30 Sunday afternoon and early evening. Locally heavy rainfall will also be possible. Additional showers and thunderstorms will return to the region late Tuesday night into early Thursday and again late week around Friday. Any threat for severe storms will be better determined early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially in western Iowa and again over southeast Iowa Sunday afternoon. Ansorge
The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
6 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Delayed report of a funnel cloud near Rockwell City via social media. Time and location estimated via radar.
Quarter sized hail reported along with a tree down on Highway 59 blocking traffic in both directions.
A brief tornado occurred north of Highway 30 west of Carroll Iowa. The tornado was found using high resolution satellite imagery. The tornado was brief and did not impact any damage indicators, hence the EFU rating.
Semi trailer blown over near the intersection of Highway 71 and 110th Street. Time estimated via radar.
Report of damage from emergency manager later identified as a tornado path using high resolution satellite imagery. The tornado impacted a outbuilding and tossed debris northward into an agricultural field with EF0 damage.
Tornado was found using high resolution satellite imagery. Tornado had a curved path through open agricultural fields. There was no damage to damage indicators, hence the EFU rating.
Reports of trees and a powerline down in the city of Carroll.
Trees down south of Bennett Access. Time estimated by radar.
Tree down and blocking Highway 175 in Lake City.
Delayed report of tree damage south of Churdan. Damage consisted of broken branches a couple inches thick. Report relayed via social media and time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129728, 1129729, 1124843, 1129731, 1124845, 1124847, 1129732, 1129733, 1129734, 1129735.